Aa
A
A
A
Close
Anxiety Community
22.9k Members
Avatar universal

Was it the weed?

So, without rambling on for too long, this is what I have gone through... about a month ago I had a vesectomy performed, was nervous about it, but was giving a Valium by the surgeon prior to the operation. The next day around noon, I smoked half a marijuana joint that was given to me by a co-worker (to ease the pain), which is something I have done a few times in the past, but I am not a typical user of marijuana. The high came on pretty strong, got my heart up, lasted around two hours, but then was gone. This was on a Friday. Friday night was normal. Saturday was normal. Then, on Sunday night, I woke up feeling hot, and uncomfortable and had some trouble sleeping. The next fews days I spiraled out of control, and become obsessed over the idea that the weed did something to mess up my mind/body. Ended up going sleepless for a few nights, ears ringing, tingling feeling, etc. I visited with my doctor a week later because I was unable to kick the symptoms. He said that my vitals were good and suggested that I was suffering from anxiety. This relieved me, and I was prescribed an anti-anxiety and got some melatonin for sleep. I slept great for a few nights, quit taking all meds, and life went back to normal for over a week. Then, one day at work, I felt my head get cloudy again, ears felt full of pressure, and once again I had trouble sleeping. This has gone on now for another week, and I am still scared the marijuana did something to me, even though I’ve had it in the past and never had any of these symptoms. Main symptom is pressure behind the nose and eyes, ringing in the ears, and a general uneasiness at time. Also, these symptoms seems to lessen through different times of the day... Looking for some help???
3 Responses
Avatar universal
It's impossible from afar to tell you what happened.  I would say that if the pot had caused this it probably would have caused it while you were stoned, not two days later.  Many people get their first anxiety attacks while stoned, but not two days after being stoned without any problems while they were high.  On the other hand, you are recovering from a surgery that probably caused you more stress than the pot.  You might not have felt it all that much but it had to have been there -- everyone has some trepidation when getting surgery.  You state you were anxious before the surgery and given Valium to calm you -- of course, that would have happened anyway, whenever you get surgery you get some form of benzo as the first step in anesthesia.  But your symptoms sound a lot like a cold or flu or allergy problem, something that could easily arise from being exposed to stress, the nurses and docs, and the facility where you had your surgery.  Hospitals and doc's offices are one of the largest sources of getting sick.  It sounds like you have some sinus congestion from either an illness or an allergy or reaction to the medication used for the surgery.  The anxiety and obsessive thinking you're suffering, on the other hand, sounds like anxiety, which raises the question:  you got anxious before the surgery needing a benzo, and you're obsessing now over these symptoms -- is this new?  Every happen before?  It might be you're developing an anxiety problem and whether or not it's related to the pot is pretty irrelevant if it's continuing.  A lot of people get very anxious while stoned, but only some of those end up with a chronic anxiety problem.  Most just don't use it anymore and move on.  But you didn't get it while you were stoned.  Something is definitely going on, but the part that concerns me the most is the fact you're obsessing over it.  That's what you need to focus on.  If this is becoming your normal when confronted with stress, it might be time to consider therapy.  If it's just now, it might be more related to the surgery and a lowered immune system causing you to become ill.  Again, I'm not there, but this is my take.
973741 tn?1342346373
I would agree that a reaction to weed probably would not happen two days later.  Your physician visit indicated it was caused by anxiety.  And you do appear to have been/are very anxious.  (and I think some is warranted as most would be nervous prior to surgery) but that it is lingering makes me think this may end up being something you have to work through.  Perhaps it will be short lived but you don't know that yet.

And also agree that more things can be going on than just the anxiety.  This is a time of year in which something sinus related or upper respiratory could happen let along the experience of being in a hospital (where lots of germs reside).  


See if some good old ibuprofen helps you out with sinus discomfort and see your doctor if it continues. There is also a virus that people get of the inner ear called labyrinthitis.  With that people often get ringing in ears but also often a 'fullness' and possibly a change in hearing and it can be just one ear.  Your situation sounds more sinus related. And no, doesn't sound related to pot.

Hope that helps but know it's not the easy answer that pot caused it.  It's going to require you to monitor your anxiety and see if it is something you need to begin to treat down the road (and coping things now may help such as deep breathing, actively trying to change your thought patterns from the obsessive worry thoughts, meditation, getting some exercise, good sleep, etc.) and if the sinus issue clears or needs a doctor to examine you.
2 Comments
I truly appreciate the reply!  Yeah, I’ve used marijuana in the past and have never had any reaction anywhere similar to what I’ve been going through.  But of course I was the fool who chose to smoke to “relax” after my surgery.... pretty ironic.  So I’ve been basically kicking myself for weeks now thinking I caused all of this by using pot.  When in reality... I doubt the weed has anything to do with my symptoms.  So I’m going to try some allergy meds and hope that clears me up.
And ask your surgeon before taking any ibuprofen -- the bleeding issue.
Avatar universal
Well I was a regular user off marijuana for about 10 years but last year one night I went bed and pow come over clammy, sweating, breathing was weird but managed tp calm myself down.... woke up next day had chest pain so went hospital emergency and after chest xray, ECG, bloods was told "anxiety" went doctors and was put on sertraline 50mg for about 8 weeks until NYE when I had them upped to 100mg. I have also being on valium 2mg as amd when to take the edge off  

The weirdness has gone but I have had such a lazy lifestyle whilst going through this stage I have put about 25lbs on in weight and now have back pain and rib/hip/under breast pain so started weight management this week to try and shift it. I also start CBT this coming Tuesday.

Have you being prescribed. Sertraline/zoloft or any ssri? If so these will take a few werks to start working but ise valium to take the edge of as and when needed. You shouldn't have reallt smoked weed with valium as it enhances the high
1 Comments
It could be your lifestyle, but antidepressants might also be the cause of your weight gain.  They can also cause muscle and nerve pain.  It might also be other things, but just wanted to mention, it was odd you had one bad experience one night and for that alone were put on antidepressants and regular use of benzos.  It might have been a one and done thing or handled with therapy.  As for the pot, it is very true that many people including many on this forum got their first anxiety attacks while stoned.  It is also true that most people who get this make it go away by just not using it anymore.  Meds are for chronic ailments, as they have their own risks.  I've been in both situations -- I stopped using pot when I was a much younger person because I started getting anxious when stoned.  Almost everyone I grew up with did the same as they became adults -- they stopped using it or only used it on rare occasions as they became adults.  (Interestingly, the greatest growth area for pot use is among seniors now, but it's a much different thing now than when we oldsters started using it).  That solved their problem.  I say this just to point out that, as I don't really know your circumstances, you might have been one of the many Americans who are put on drugs who don't need them.  You might also be one who did need them.  I can't say, but not every anxiety attack merits the regular use of pharmaceuticals.  Peace.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?